Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

From Effexor XR to Wellbutrin SR

I hope someone can answer this for me.  For acute depression and maliase and fatigue my doc put me on Effexor XR  built up to the 187.5mg per day over 8 months time.  The good:  I felt really good!.  The bad: gain 40 pounds (and some loss of libido).  
     I have been reading here on the net that wellbutrin does not have these side effects and told my doctor.  Well he started me on 150 mg of WellbutrinSR twice a day for a total of 300 mg a day, and completely took me off the Effexor.  This evening makes a total of 2 days since the switch, and I am experiencing wierd effects such as dizziness, lightheadedness, and a bit nausious.  It is worse today than yesterday, I hope it does'nt get any worse than this.  You may think that If I can type this letter it can't be THAT bad, and you would be right, I mean I can still cope but not much more than that.  
   I would appreciate it if someone could tell me how long this is going to last and if my doc and me are correct that my weightgain and lack of libido may subside with the wellbutrin.  Thanks   (by the way, please dont hammer me for my spelling!! *s*)
24 Responses
Avatar universal
Dear Bo,

Wellbutrin SR (Bupropion)  is an antidepressant that was shown not to have any sexual side effects. About 25% of the patients who were taking this medication showed some weight loss . It is preferred to gradually taper Effexor  over a few weeks in order to prevent any withdrawal symptoms. Abrupt discontinuation of Effexor can lead to withdrawal symptoms such as nausea, insomnia, lightheadedness etc. These symptoms  may last for a period of few days to a week. I would recommend that you contact your psychiatrist if symptoms worsen.

Sincerely
HFHS -M.D.
Avatar universal
I was on effexor for about a year, and it worked very well.  The only problem was the sexual side effect (I'm male).  So I tried wellbutrin--the doc sort of weaned me off effexor and gradually increased wellbutrin.  I could not handle wellbutrin--you may do fine.  The doc then went to Serzone, again, a gradual increase in dosage.  I think with regard to your question, that there was a definite withdrawl from the effexor (actually I hated to quit, but I wanted to have sex too).  Dizziness, "shocks" in my head when I moved my eyes from side to side, very poor appetite, etc.
I was concerned at how long this was continuing.  Well, it gradually decreased over one month.  I'm surprised they switched you immediately to a full dose and didn't wean you off the effexor.  Some MDs don't really know a lot about this stuff.  Anyway, the "withdrawl" effects finally went away.  The serzone works OK, a little spacey at times, but no more depression/anxiety.  Effexor was the best...if only...
I think if you wait it out some more, unless the symptoms get worse (maybe it's the wellbutrin)--I was never quite sure if it was actually withdrawl from effexor, or introduction of wellbutrin.  All I know is the wellbutrin was making the side effects worse each day.
Avatar universal
You hit it on the head..... Is what I am feeling a withdrawal from effexor or going to a full dose of wellbutrin???????  One of the great unsolved mysteries of the universe I guess.  
Well this is an update on me, and what I am feeling now.  This is my 5th day since the switch:  I still feel the effects I did before, I call them "head shocks"  but they are not as strong as a couple of days ago.  I can drive now, I wouldnt have tried it a couple of days ago, I plan on working tomorrow, I am an over the road sales person.  Sex last night was AWSOME!!  wife and I seemed to match up a lot better,  she is not one of those women that take forever to orgasm, she can do this within 4 or 5 minutes of stimulation and can continue for another 10 or 15 minutes till she has simply had enough and is more or less exausted, I was able to orgasm with in that allotted time where I wasnt able to just last week...  so, thus we are a much better match for each other, (sorry to ramble)  I know that it will take a while for the wellbutrin to kick in so I dont expect positive results from it yet, like the weight loss, I understand that.  But, as of now, I still have head shocks, about every 10-15 seconds but I think I can deal with them until they diminish.  I will write back.
Avatar universal
Thanks for you promt answer to my question, I guess I will have to wait it out,  this morning is day 6 , I still have "head shocks" (for lack of a better name to call them).  I have thought about going to see my doc this morning but I figure: "what can he do???",  probably nothing except put me back on effexor.  If these symptoms of withdrawl are about to quit, why would I want to go though months of "easing" off.  I figure the worst has to be behing me by now.  One thing I am going to do is to lay off the caffiene (sp?)  seems when I drink my favorite 440z regular Coke that my headshocks get worse.  so caffiene free for me today.   OH, the weighloss issue.  I realize that the wellbutrin couldnt have possible have taken effect yet, but I look on the scales and I have gained about 2 or 3 pounds in the last few days.. of couse I dont blame the wellbutrin at all.  My wife did a lot of cooking over the weekend.
Avatar universal
I sort of blamed the wellbutrin for the "shocks", because my Dr. first tried my usual Effexor plus a dose of wellbutrin; to try an address the sex thing.  It is when I started adding wellbutrin when I got those symptoms.  I took it though for about a month (you know how they take so long, and how you hope it will get better?)until I finally just called the doctor and asked for a switch.  However, it took about a month before the shocks, etc. disappeared.  That's why it's hard for me to tell if it was the wellbutrin, or just easing off of the effexor.  Now I only take Serzone, which is a lot like wellbutrin, I guess (at least it is in the sex department-I too have become successful again, after a whole year!). I'd say that if the symptoms subside, then it was probably the withdrawl from effexor.  If they don't go away, or get worse, then it's probably the wellbutrin.  I'm curious of your results.
Avatar universal
Tried Effexor XR for nearly two months, titrating up to 225.  Was "almost" OK up to about half that dose.  Then felt "toxic" on it. Went hypo-manic and couldn't sleep for many days on end (three and four days at a time and only able to sleep a coupld hours before the next round of insomnia) .  I should add that every SSRI tried has had same effect for me - am very sensitive to any meds.  Only experience with Wellbutrin was at a time when female hormones were also tried leading to severe depression.  My solution - I knocked off everything!!!  I'd rather cognitively deal with my troubles than battle the med side effects which are less predictable and more numerous than what I was receiving them for!  There is definite withdrawal-like symptoms when discontinuing SSRI's (docs don't like to call it withdrawal though because you're not addicted) -- mine included electric-like shocks anywhere (not just head), crawling sensations all over skin, stinging all over, odd visual disturbances, continued insomnia, awful mood swings with crying jags, suppressed rage (I'd hate to see someone who couldn't suppress it!), anorexia, GI upsets, dizziness and vertigo, and a slew of other ones in varying degrees.  At lower dose, the side effects weren't too bad except sexual inability began and persisted at any dose from beginning until off med couple/several weeks.  My advice -- the need for the med has to outweigh these adverse and side effects.  My need is there . . . I am pursuing a different tact, however.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area